To keep up those good results, stick with your treatment. Rheumatoid arthritis symptoms can come and go, and it's sometimes hard to predict when a flare will hit.
There may be times when your joint pain goes away on its own for a while. But that doesn’t mean you should stop your meds. Always talk with your doctor. He may be able to lower your dose, but it's not likely he'll want you to quit altogether.
Here are some things to think about if you're thinking about a tweak to your treatment:
Did you know you can trigger a flare if you stop your RA drugs?
When you quit meds suddenly, you can get:
- Body aches
People who halt RA drugs called DMARDs are likely to have a flare sometime in the following 4 to 8 weeks. Even if you slowly taper off your medicine, your symptoms can still spike. So, be sure to work with your doctor on any changes to your meds.
Have you done all that you can to ease drug side effects?
If your symptoms are under control, but you have side effects from your medicine, you may question if it’s worth it. Don’t forget about the benefits of your medicine when you feel good.
Talk to your doctor if your treatment causes you problems, no matter how minor they may seem. He may be able to make small changes that can help. For example, he may suggest you add another drug to ease nausea or stomach acid.
Do you keep your doctor in the loop?
You may be tempted to skip appointments with him when you feel well. However you feel, you should get a checkup at least once a year. Keep up with all lab, X-ray, and test appointments, too. They track changes in your joints and the effects of RA drugs in your body.
Do you take full advantage of feeling good?
Enjoy your pain-free time and pay it forward. Help others with RA who aren't feeling as well. Return a favor to friends or family members who helped you out on bad days. Or go to a meeting of an arthritis support group to give hope to others.
It's great that you feel good. Make the most of it, and be sure to pace yourself and get enough rest.